Close
New

Medscape is available in 5 Language Editions – Choose your Edition here.

 

Thyroid Hormone Toxicity Follow-up

  • Author: Lisandro Irizarry, MD, MPH, FACEP; Chief Editor: Asim Tarabar, MD  more...
 
Updated: Apr 23, 2014
 

Further Inpatient Care

See the list below:

  • Inpatient admission is warranted for symptomatic patients. Because symptoms generally revolve around cardiovascular problems, admit to a cardiac monitored bed while appropriate beta-blockade, IV hydration, and control of agitation and hyperthermia are achieved.
Next

Inpatient & Outpatient Medications

See the list below:

  • Patients most frequently are treated on an outpatient basis if good follow-up can be guaranteed and psychiatric evaluation is not required. When symptoms develop, beta-blockade may be initiated and titrated to response.
Previous
Next

Prognosis

See the list below:

  • Significant toxicity with acute ingestions is rare.
  • Serious toxicity is more commonly observed with chronic ingestions of large amounts of T4 than with other thyroid hormone ingestions.
Previous
Next

Patient Education

Previous
 
Contributor Information and Disclosures
Author

Lisandro Irizarry, MD, MPH, FACEP Chair, Department of Emergency Medicine, Wyckoff Heights Medical Center

Lisandro Irizarry, MD, MPH, FACEP is a member of the following medical societies: American Academy of Emergency Medicine, American College of Emergency Physicians, American College of Medical Toxicology, Society for Academic Emergency Medicine

Disclosure: Nothing to disclose.

Coauthor(s)

Nadine A Youssef, MD Assistant Professor of Emergency Medicine, Tufts University, Department of Emergency Medicine

Nadine A Youssef, MD is a member of the following medical societies: American College of Emergency Physicians, American Medical Association, Society for Academic Emergency Medicine, Emergency Medicine Residents' Association

Disclosure: Nothing to disclose.

Anton A Wray, MD, FACEP Clinical Assistant Professor of Emergency Medicine, Weill Cornell Medical College; Assistant Residency Director, Department of Emergency Medicine, Brooklyn Hospital Center

Anton A Wray, MD, FACEP is a member of the following medical societies: American College of Emergency Physicians, American Medical Association

Disclosure: Nothing to disclose.

Specialty Editor Board

John T VanDeVoort, PharmD Regional Director of Pharmacy, Sacred Heart and St Joseph's Hospitals

John T VanDeVoort, PharmD is a member of the following medical societies: American Society of Health-System Pharmacists

Disclosure: Nothing to disclose.

Fred Harchelroad, MD, FACMT, FAAEM, FACEP Attending Physician in Emergency Medicine, Excela Health System

Disclosure: Nothing to disclose.

Chief Editor

Asim Tarabar, MD Assistant Professor, Director, Medical Toxicology, Department of Emergency Medicine, Yale University School of Medicine; Consulting Staff, Department of Emergency Medicine, Yale-New Haven Hospital

Disclosure: Nothing to disclose.

Additional Contributors

Jeffrey Glenn Bowman, MD, MS Consulting Staff, Highfield MRI

Disclosure: Nothing to disclose.

References
  1. Yamada M, Mori M. Mechanisms related to the pathophysiology and management of central hypothyroidism. Nat Clin Pract Endocrinol Metab. 2008 Dec. 4(12):683-94. [Medline]. [Full Text].

  2. Bronstein AC, Spyker DA, Cantilena LR Jr, Green JL, Rumack BH, Giffin SL. 2008 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 26th Annual Report. Clin Toxicol (Phila). 2009 Dec. 47(10):911-1084. [Medline]. [Full Text].

  3. Litovitz TL, White JD. Levothyroxine ingestions in children: an analysis of 78 cases. Am J Emerg Med. 1985 Jul. 3(4):297-300. [Medline].

  4. Golightly LK, Smolinske SC, Kulig KW, Wruk KM, Gelman CJ, Rumack BH. Clinical effects of accidental levothyroxine ingestion in children. Am J Dis Child. 1987 Sep. 141(9):1025-7. [Medline].

  5. FDA MedWatch Safety Alerts for Human Medical Products. Propylthiouracil (PTU). US Food and Drug Administration. Available at http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm164162.htm. Accessed: June 3, 2009.

  6. Bauer LA. Simulations of Levothyroxine Bioavailability Using a Single-Dose Study Protocol. Am J Ther. 1995 Jun. 2(6):414-416. [Medline].

  7. Berkner PD, Starkman H, Person N. Acute L-thyroxine overdose; therapy with sodium ipodate: evaluation of clinical and physiologic parameters. J Emerg Med. 1991 May-Jun. 9(3):129-31. [Medline].

  8. Bosse GM, Matyunas NJ. Delayed toxidromes. J Emerg Med. 1999 Jul-Aug. 17(4):679-90. [Medline].

  9. Lehrner LM, Weir MR. Acute ingestions of thyroid hormones. Pediatrics. 1984 Mar. 73(3):313-7. [Medline].

  10. Mariotti S, Martino E, Cupini C, Lari R, Giani C, Baschieri L, et al. Low serum thyroglobulin as a clue to the diagnosis of thyrotoxicosis factitia. N Engl J Med. 1982 Aug 12. 307(7):410-2. [Medline].

  11. Seger D. Endocrine principles. Goldfrank L, ed. Goldfrank's Toxicologic Emergencies. 5th ed. New York, NY: McGraw-Hill; 1994. 338-90.

  12. Singh GK, Winterborn MH. Massive overdose with thyroxine,--toxicity and treatment. Eur J Pediatr. 1991 Jan. 150(3):217. [Medline].

  13. Tunget CL, Clark RF, Turchen SG, Manoguerra AS. Raising the decontamination level for thyroid hormone ingestions. Am J Emerg Med. 1995 Jan. 13(1):9-13. [Medline].

Previous
Next
 
 
 
 
All material on this website is protected by copyright, Copyright © 1994-2016 by WebMD LLC. This website also contains material copyrighted by 3rd parties.